Hail, Woodford
- When
- September 21, 2:15 PM CST to 2:16 PM CST
- Where
- Woodford County, Eureka
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -89.270
A large cluster of showers and thunderstorms developed across Iowa and northern Missouri in advance of a cold front during the afternoon of September 21st. Isolated thunderstorm cells developed ahead of the main area of convection across west-central Illinois, with many of them producing gusty winds and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A large cluster of showers and thunderstorms developed across Iowa and northern Missouri in advance of a cold front during the afternoon of September 21st. Isolated thunderstorm cells developed ahead of the main area of convection across west-central Illinois, with many of them producing gusty winds and small hail. One storm produced a microburst with damaging winds in excess of 70 mph near Roanoke in Woodford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT TUE SEP 21 2010 .DISCUSSION... ISSUED 300 PM CDT TUE SEP 21 2010 SHORT TERM...TONIGHT THROUGH FRIDAY... TWO WEATHER SYSTEMS WILL AFFECT THE CENTRAL IL WEATHER THIS WORK WEEK. TONIGHT...A COLD FRONT CURRENTLY LOCATED OVER CENTRAL IA WILL MOVE SLOWLY SEWD INTO AT LEAST NORTHERN IL TONIGHT. THUNDERSTORMS ARE ALREADY INCREASING ALONG THE FRONT WEST OF THE MS RIVER...AND ALSO WELL AHEAD OF THE FRONT OVER NORTH-CENTRAL AND NORTHEASTERN IL WHERE THE CAP HAS ERODED. ALL OF THIS ACTIVITY WILL CONTINUE EASTWARD THROUGH THE AREA TONIGHT...POSSIBLY WEAKENING ONCE IT CROSSES INTERSTATE 55. SHORT RANGE CONVECTION-ALLOWING MODELS SUGGEST THAT THE WESTERN PORTION OF THE LINE MAY BECOME ORIENTED EAST/WEST ACROSS NORTHERN MO OR SOUTHERN IA...WHERE ECHO TRAINING AND BACKWARD PROPAGATION COULD CAUSE FLASH FLOODING. SOME HEAVY RAINFALL AMOUNTS WILL ALSO BE POSSIBLE OVER CENTRAL/NORTHERN IL...HOWEVER FLASH FLOOD GUIDANCE VALUES ARE HIGH ENOUGH THAT ANY FLASH FLOODING THIS FAR EAST WILL BE MORE ISOLATED. WILL THEREFORE HOLD OFF ON A FLASH FLOOD WATCH AND HIT THE HEAVY RAINFALL POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK AND ZONE FORECASTS. THE NAM/GFS MODELS ARE PRETTY SKIMPY ON PCPN ON WED...HOWEVER THERE WILL LIKELY BE ONE OR MORE OUTFLOW BOUNDARIES LINGERING AROUND THAT MAY INITIATE ADDITIONAL THUNDERSTORMS. WILL THEREFORE HOLD ON TO CHANCE POPS ON WED. AFTER THAT...THE NEXT COLD FRONT IS SLATED TO COME INTO THE AREA THURSDAY NIGHT AND FRIDAY. DYNAMIC SUPPORT AND MOISTURE/INSTABILITY WILL BE FAIRLY HIGH FOR THIS TIME OF YEAR...AND ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE. MOST OF THE PRECIPITATION SHOULD BE AFTER 06Z FRI...SO WILL HAVE SOME EVENING CHANCE POPS IN THE NORTHWEST...FOLLOWED BY LIKELY POPS OVER EVERYWHERE ALONG AND WEST OF INTERSTATE 55. HELD OFF ON CATEGORICAL POPS AS THERE ARE SOME DIFFERENCES IN FRONTAL TIMING BETWEEN THE VARIOUS MODELS. PCPN WITH THIS SYSTEM SHOULD BE EAST OF THE AREA BY FRIDAY NIGHT. LONG TERM...SATURDAY THROUGH TUESDAY... RUN-TO-RUN CONSISTENCY IN THE LONGER RANGE MODELS HAS BEEN POOR RECENTLY...BUT THEY ARE BEGINNING TO CONVERGE ON THE IDEA OF A DEEPENING TROUGH JUST TO THE EAST OF IL WITH A CLOSED LOW DEVELOPING LATE SUN. POSITION-WISE...THE PREVIOUSLY DISCOUNTED ECMWF HAS SHIFTED LONGITUDE EASTWARD TO MATCH THE PREVIOUS GFS. IN ADDITION... THE GFS NOW FEATURES A CLOSED LOW BUT TO THE WEST OF THE ECMWF. MODELS TYPICALLY HAVE A DIFFICULT TIME IN LATER PERIODS WHEN THE UPPER PATTERN BECOMES MORE AMPLIFIED...SO SOME FURTHER ADJUSTMENTS CAN BE EXPECTED. FOR NOW...WILL COUNT ON THE DEEP UPPER TROUGH SOUTH OF AK CAUSING DOWNSTREAM BUILDING HEIGHTS/RIDGING OVER THE WESTERN AND CENTRAL ROCKIES. THIS IN TURN SUGGESTS THAT THE DEEPER SOLUTION OF THE PREVIOUS/CURRENT ECMWF...ALONG WITH THE PREVIOUS LONGITUDINAL POSITION OF THE FURTHER EAST GFS WOULD BE THE MORE LIKELY SCENERIO AT LEAST FOR NOW. BOTTOM LINE...THIS MEANS DRY CONDITIONS BEGINNING SAT AND CONTINUING THROUGH THE END OF THE PERIOD. THE ECMWF IS BRINGING A COLD FRONT INTO THE MIDWEST ON TUE...BUT WILL HOLD OFF ON CONSIDERING THIS UNTIL MODEL SOLUTIONS SETTLE SOME MORE. 04 && .AVIATION... ISSUED 1250 PM CDT TUE SEP 21 2010 HIGH/THIN CLOUDS WILL SPREAD ACROSS CENTRAL ILLINOIS THIS AFTERNOON...WHILE LOWER CLOUDS AND SCATTERED THUNDERSTORMS REMAIN FURTHER WEST IN ASSOCIATION WITH A SLOW-MOVING COLD FRONT. 12Z MODELS CONTINUE TO BRING BOUNDARY AND ASSOCIATED CONVECTION INTO THE ILLINOIS RIVER VALLEY THIS EVENING...THEN FURTHER EASTWARD OVERNIGHT. SATELLITE/RADAR MOSAICS SUPPORT THIS SLOW EASTWARD PROGRESSION AS WELL. FROM MODEL AND OBSERVATIONAL DATA...IT APPEARS A 50 TO 100 MILE WIDE BAND OF CLOUDS AND SCATTERED CONVECTION WILL BE ASSOCIATED WITH THE FRONT AS IT SAGS INTO NORTH-CENTRAL ILLINOIS TONIGHT. AS A RESULT...HAVE INCLUDED A PERIOD OF SHOWERS WITH VICINITY THUNDER AT KPIA BETWEEN 02Z AND 10Z. FURTHER E/SE...ONLY MENTIONED VCTS AT KDEC AND KCMI OVERNIGHT...AS PRECIP MAY STRUGGLE TO REACH THESE TERMINALS. WINDS WILL INITIALLY GUST TO AROUND 20KT THIS AFTERNOON...BUT WILL DROP OFF THIS EVENING AS MIXING DIMINISHES AND PRESSURE GRADIENT RELAXES. WILL MAINTAIN LIGHT SW WINDS OF LESS THAN 10KT OVERNIGHT INTO WEDNESDAY...AS FRONTAL BOUNDARY STALLS IN THE VICINITY. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1136 AM CDT TUE SEP 21 2010 ILZ027>031-036>038-040-041-221100- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1136 AM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HOURS. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...PARTICULARLY ALONG AND NORTHWEST OF A RUSHVILLE TO BLOOMINGTON NORMAL LINE. LOCALLY HEAVY RAINFALL WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LINGERING THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEHIND THE COLD FRONT...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS WILL DEVELOP ON THURSDAY NIGHT AND FRIDAY AHEAD OF THE NEXT COLD FRONT. AT THIS POINT...SEVERE WEATHER DOES NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT. ILZ042>057-061-221100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION- 1136 AM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES ACROSS CENTRAL ILLINOIS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LINGERING THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEHIND THE COLD FRONT...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS WILL DEVELOP ON THURSDAY NIGHT AND FRIDAY AHEAD OF THE NEXT COLD FRONT. AT THIS POINT...SEVERE WEATHER DOES NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-221100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1136 AM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT AS A COLD FRONT MOVES ACROSS CENTRAL ILLINOIS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ON FRIDAY. AT THIS POINT...SEVERE WEATHER DOES NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 64 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Eight large 64,000 volt powerlines were blown down on the south edge of Roanoke, causing approximately $170,000 in damages. As a result, the entire town lost power from 3:30 PM to around 7 AM the next day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262627, 262631, 262628, 262629.